Aa
Aa
A
A
A
Close
Avatar universal

Suicide Survivor - Questions about after-effects

I'm just wondering.  Before I attempted my suicide (over-dose that thank God, didn't work), I had an incredible memory, could think through detailed things well, etc.  AFTER that, it's harder.  I don't know if it's because of that, or if it's because I THOUGHT I could do those things well and wasn't diagnosed/medicated at the time, or I'm just older, or (very possibly) I damaged my brain.  

Now, it seems like studying is a little bit harder, reasoning is a little harder, memory is more sparce, conversations harder (like forming sentences, etc.), and even spelling is more difficult.  

I'm puzzled to see if me being medicated might make this happen (I take Lamictal 400 mg, and Risperdal 1mg), brain damage, or what might make this happen.  None of it is un-managable, but it's just there.  It wasn't there (or didn't appear to be - but I wasn't stable, so who knows!?), so I'm just curious!  

Have any of you "survivors" had these experiences?  
11 Responses
Sort by: Helpful Oldest Newest
1673169 tn?1316541930
I have had the same exact experience, and my doctor tells me that it is just the effects of the mental illness that I didn't notice before....Apparently I never noticed much before I got on medication.
Helpful - 0
1416835 tn?1295811283
Psychiatric medication can have that effect, particularly when you're first coming onto it.  And it could be that you're noticing it more because you're looking out for it - but if you didn't notice ANY of it before that would be unlikely.  It's hard to say whether it could've been the overdose without knowing what you took.  I had no such effects after my overdose, but I took various painkillers, which only have very slight mental effects.  Maybe you should do a bit of Googling about whatever it is you overdosed on, or talk to a doctor (not your therapist, who might gloss over such things) about it.  
Helpful - 0
1699382 tn?1307603715
Hi there

I am a survivor, tried to overdose 6years ago, was in my last year of high school. Was diagnosed the year after that and stayed on meds for like 2 months (lamictan 100mg and cipralex 20mg) started meds again last year august.

However i can tell u that im having the exact same experience as you, memory, sentences, spelling, finding words, the whole lot. I was always an A student and had an excellent memory, but goodness its bad now, im doing my degree part time now, its difficult for me to even concentrate for 10mins and my mind is distracted and what i have read i cant remember.

The Docs have atributed most of it to the Temporal Lobe Epilespy they have recently diagnosed me with...but who knows, there are so many factors to consider....

When i spoke to my pdoc about this she said it was because i drank a lot while i was at university, like almost everyday we would party! So i killed alot of brain cells...

I think the overdose, the meds and age all have a litl to do with it...wish it could be reversed!!! :(

Helpful - 0
Avatar universal
I agree, I think its a combination of meds and the illness itself.
I have found some meds are better than others but the meds I'm on now leave me feeling quite dumb, but they seem to be controlling the illness, I don't think you can win with these meds, its always a compromise..
Helpful - 0
Avatar universal
I overdosed two months ago at the end of my first year of college a's a mature student (32) on a scholarship that required me to be a superhero in my community (which I felt ashamed in from previous bipolar II stops and starts on a grand scale) while carrying five classes. I was also negotiating my first divorce and lived in 10 diff houses in the past two years.
Thank god/higher power for diagnosis.
It's been a very confusing time since I got out of the hospital. What I have made of it so far, which is relevant to this conversation, is that the extreme and prolonged emotional and psychological strain that occurred during the two year build up caused the illness to kick itself up a notch, possibly permanently. All the symptoms of bp2 are now more pronounced than they ever were. Since the overdose, my brain and speach are definitely slower. The stress progressed the illness in me to a new level. I don't tend to believe, for myself anyway, that it was damage from the overdose. But that's just me. I'm no doctor or scientist :)
Helpful - 0
Avatar universal
Oh, meant to mention an interesting "brain strengthening" site I just found in the last couple days: www.********.com. If nothing else, the bird watching game is fun, and I remembered 3 names at a CoDA meeting yesterday.
Helpful - 0
Avatar universal
I think what you're saying is quite accurate, at least I can relate, and I bet others can too. I am a year younger than you, have been through divorce etc...my illness has totally evolved over the years, stresses and strains have always been there but my bipolar symptoms have changed so much in 20 years..I was 11 when my problems started.
I think my illness is more scary now. I used to struggle for years with depression that was resistant to treatment..I didn't have many highs, more psychotic depression, but I was very impulsive and fearless..
Now I suffer with rapid cycling, and mixed episodes..more agitation, anger and anxiety..I think its the way I deal with things.. the divorce definitely changed me..
It is more scary than it was, especially for family..they can cope just about with the depression but they are terrified of mania or mixed states.
I would say that in your case its a combination of things...I totally can't spell anymore and I will start saying something then half way through I will totally forget what I'm saying..I know lots of people would say they get that sometimes, but for me its all day every day.Not to mention the twitching and sudden movements I make.
I think basically we just have to accept it .
Helpful - 0
Avatar universal
I think you are right - acceptance is a pain though!  LOL!  My pdoc told me what I took SHOULD have killed me (nice, huh!), so I truly think I damaged my brain.  I took a whole bottle of Cymbalta (anti-depressant), Adderall (a bunch - which made no sense  and probably saved me...kept me from going to far into the sleep), about 30 benadryl, and then did a phenagran dosage to make sure I didn't throw up anything.  I woke up 24 hours later.  Not feeling so hot - to say the least.  Never went to the hospital or anything.  I've only told 3 people in my life since then (besides this place).  

I'm the same as Shanya - going to college myself, and it's HARD to concentrate.  Now, of course, I'm a lot older so that's probably a factor, as well.  

I've gotten a bit better (my symptoms) since I have been stable and my doctor took me off of a high dosage of Geodon (anti-psychotic) and put me on a loooowwww dosage of Risperdal (another anti-psychotic) to go with my Lamictal.  I've also taken Abilify which had HORRIBLE affects on me.   I've heard other people say that Lamictal causes cognitive slowing but I will just deal with that because it's made such a huge difference for me.  I've been curious to see if others have had any of the same experience so I could talk to my pdoc more.  Monitoring meds is always a struggle for us, I think, so it's good to see how others are feeling on them - or if it's the illness - or something else.  
Helpful - 0
Avatar universal
You could be my mirror image.  I experience (and have experienced) those same things.  Thanks for sharing.  
Helpful - 0
Avatar universal
Since joining this forum I have found a lot of people say that.. it has helped me accept that I am actually Bipolar LOL even after all these years I still think its my pdoc that's got it wrong and he's the crazy one :)
Helpful - 0
Avatar universal
Funny!  Maybe we should start calling everyone else UNI-polar!  I think the same thing about mine!  LOL!  
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.